Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 113, NWS Wichita, KS

June 24, 1997Ellsworth County, Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 24, 1997, 9:19 PM CDT for Ellsworth County, Lincoln County, Kansas. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1997, 9:19 PM CDT (02:19 UTC)
Expired
Jun 24, 1997, 10:20 PM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Ellsworth County, KS, Lincoln County, KS

The radar

The Wichita radar (KICT), 151 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 9:47 PM CDTThunderstorm Wind 52Sylvan Grove, KS
Jun 24, 10:14 PM CDTThunderstorm Wind 52Ash Grove, KS
Jun 24, 10:27 PM CDTThunderstorm Wind 70Sylvan Grove, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 7:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3202 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

538 
WUUS1 KICT 250220 RRA
SVRICT
KSC053-105-250320-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
919 PM CDT TUE JUN 24 1997

* SEVERE THUNDERSTORM WARNING FOR
  ELLSWORTH COUNTY - CENTRAL KANSAS
  LINCOLN COUNTY - CENTRAL KANSAS

* UNTIL 1020 PM CDT
 
* SOME TOWNS AFFECTED
    ELLSWORTH
    LINCOLN
    SLYVAN GROVE
    LORRAINE

* AT 925 PM RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS 15 MILES
  EAST OF RUSSELL ALONG THE LINCOLN...ELLSWORTH AND RUSSELL COUNTY
  LINE. THIS LINE WAS MOVING EAST AT 15 MPH.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY.  HEAVY RAINS FLOOD ROADS QUICKLY.  YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.


HYSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:50 PM CDT, 5 hours 29 minutes earlier.

Area forecast discussion, Jun 24, 3:50 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
350 PM CDT TUE JUN 24 1997

...SHORT TERM...
PREFRONTAL SFC TROF FROM SW KS TO NCNTRL KS ATTM SET UP ACROSS AREA
OF HIGH INSTABILITY WITH COLD FRONT NOT FAR BEHIND.  ADAP SHOWING
LIS TO MINUS 12 IN SW KS WHICH GOES PRETTY WELL WITH MIXED OUT DDC
SOUNDING.  VERY GOOD MSTR CONVERGENCE ALONG TROF WITH LITTLE CAP
LEFT IN PLACE.  STARTING TO SEE BETTER CU DVLPMT ALONG TROF EXCEPT
IN SW KS WHERE CAP HOLDS WELL.  HAVE TWO MAIN CONCERNS.
ONE...POTENTIAL FOR SEVERE THIS EVENING ALONG TROF.  XPCT TSRA TO
BREAK OUT ALONG TROF NEAR HYS AND MOVE INTO CNTRL KS THIS EVENING.
IF THIS HOLDS TRUE...THESE SHOULD BE SEVERE.  SECOND CONCERN WILL BE
POTENTIAL FOR HEAVY RAINS OVERNIGHT AS THE TROF/FRONT MOVES OUT.
APPEARS THAT WINDS SHOULD BE NEARLY PARELLEL TO THE FRONT IN THE MID
LVLS...INDICATING POTENTIAL FOR TRAINING ECHOS.  MDLS DIFFER ON
PLACEMENT OF THIS FRONT AND CONSEQUENTLY THE BEST LLJ ACTION OVER
THE FRONT.  BEST GUESS IS SORT OF A COMPROMISE...WITH THE BEST LLJ
CONVERGENCE BEING OVER CNTRL KS.  BASED ON 12Z RAOBS...DEEPEST MSTR
SHOULD ALSO BE OVR CNTRL KS.  WILL MENTION HEAVY RAIN IN CNTRL
KS...BUT HOLD OFF ON FFW DUE TO GENERAL DRYNESS AND UNCERTAINTY IN
FORECASTED POSITION OF PCPN MAX.  EVENING SHIFT MAY NEED TO CONSIDER
ONE THOUGH...

MATT

...LONG TERM...
COLD FRONT SHOULD BE JUST BEGINNING TO MOVE ACROSS THE CWA AS WE
BEGIN THE DAY ON WEDNESDAY.  WILL NOT PUT ANY MENTION OF TIMING
ON PRECIP WED AS SOME LEFTOVER DEBRIS FROM TONIGHTS EVENT SHOULD
STILL BE LINGERING DURING THE MORNING...AND THEN REDEVEOPMENT
EXPECTED DURING THE AFTN AS THE FRONT PUSHES SOUTH.  18Z POSITIONING
COULD RANGE FROM ENID TO SGF...TO AS FAR NORTH AS P28 THRU TOP.
WILL TAKE THE MIDDLE GROUND AND HAVE FRONT THROUGH ICT TO EMP AND
MCI...WHICH LEANS TOWARD THE NGM POSITIONING AT THAT TIME...BUT
WITH A FRONTAL POSTION FARTHER SOUTH ACROSS OK ON THURS SIMILAR TO
ETA.  AS MENTIONED IN SEVERAL DISCNS..ETA TRIES TO OVER DEVELOP A
WEAK VORT MAX OVER NW KS OVERNIGHT AND TRACK IT EAST ACROSS KS ON
WED...HOWEVER WITH A FRONT IN THE VCNTY AND INSTABILITY STILL HIGH
WILL CONTINUE TO CARRY A CHC OF PRECIP THROUGH WED NIGHT.  HIGH
PRESSURE ON THURS APPEARS TO PUSH INTO THE AREA FAR ENOUGH THAT WE
SHOULD REMAIN DRY...WITH THE PRECIP CHANCES MAINLY OFF TO THE WEST.

NOONAN

RSL 063/078 058/082      15732
SLN 066/081 061/083      15732
ICT 068/085 063/085 064  15543
HUT 066/083 061/083      15543
CNU 069/089 064/082      15243

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:00 PM CDTSevere Thunderstorm WarningICTRussell60 min
Jun 24, 9:11 PM CDTSevere Thunderstorm WarningICTBarton64 min
Jun 24, 10:16 PM CDTSevere Thunderstorm WarningICTLincoln49 min
Jun 24, 10:32 PM CDTSevere Thunderstorm WarningICTEllsworth63 min
Jun 25, 6:11 PM CDTSevere Thunderstorm WarningICTSumner49 min
Jun 25, 6:14 PM CDTSevere Thunderstorm WarningICTElk51 min
Jun 25, 6:20 PM CDTSevere Thunderstorm WarningICTCowley45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.